Hi i just be diagnoised with underactive thyroid and ive been on levothyroxine 50 mg for 4 weeks and honstly i feel worse the pains in my legs pelvic and arms and ache and really weak and dizzyniess and migranes i just feel awful i dont no wat to do i dont really no much about thyroid etc just thort i was ment to feel better not worse any help.
Levothyroxine is making me worse: Hi i just be... - Thyroid UK
Welcome to the forum
It’s common to feel rough initially. It’s extremely common to start to feel worse as you near 6 week blood test, as you are likely ready for next dose increase in levothyroxine
50mcg is only a starter dose. Most people need to increase dose up slowly in 25mcg steps until on at least 100mcg (unless very petite )
Do you have any blood test results from before starting on levothyroxine?
When hypothyroid we frequently also have low vitamin levels and these can cause symptoms too.
For full Thyroid evaluation you need TSH, FT4 and FT3 plus both TPO and TG thyroid antibodies tested. Also EXTREMELY important to test vitamin D, folate, ferritin and B12
Low vitamin levels are extremely common, especially if you have autoimmune thyroid disease (Hashimoto's) diagnosed by raised Thyroid antibodies
Have you had thyroid antibodies tested?
Low vitamin D is extremely common and can cause joint and bone pain
Low B12 dizziness
Ask GP to test vitamin levels
Recommended on here that all thyroid blood tests should ideally be done as early as possible in morning and before eating or drinking anything other than water .
Last dose of Levothyroxine 24 hours prior to blood test. (taking delayed dose immediately after blood draw).
This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip)
Which brand of levothyroxine were you started on?
Many people find Levothyroxine brands are not interchangeable.
Once you find a brand that suits you, best to make sure to only get that one at each prescription.
Watch out for brand change when dose is increased or at repeat prescription.
Many patients do NOT get on well with Teva brand of Levothyroxine. Teva contains mannitol as a filler, which seems to be possible cause of problems. Teva is the only brand that makes 75mcg tablet. So if avoiding Teva for 75mcg dose ask for 25mcg to add to 50mcg or just extra 50mcg tablets to cut in half
Are you currently taking Teva?
Teva, Aristo and Glenmark are the only lactose free tablets
Physicians should: 1) alert patients that preparations may be switched at the pharmacy; 2) encourage patients to ask to remain on the same preparation at every pharmacy refill; and 3) make sure patients understand the need to have their TSH retested and the potential for dosing readjusted every time their LT4 preparation is switched (18).
Levothyroxine is an extremely fussy hormone and should always be taken on an empty stomach and then nothing apart from water for at least an hour after
Many people take Levothyroxine soon after waking, but it may be more convenient and perhaps more effective taken at bedtime
No other medication or supplements at same as Levothyroxine, leave at least 2 hour gap.
Some like iron, calcium, magnesium, HRT, omeprazole or vitamin D should be four hours away
(Time gap doesn't apply to Vitamin D mouth spray)
Statty Sorry you are feeling bad but unfortunately you can feel worse when you start out or when you change doses.
If your thyroid has been struggling for a while it often takes a rest when levothyroxine is started. This can mean that the starter dose of 50mcg is not enough to compensate for the thyroid taking its breather - so you feel worse.
We usually stay on a dose for 8 weeks then get bloods done and an increase when necessary.
Orite thankyou it makes sense why i feel really depressed and geting all the symptoms. I was just wondering does underactive thyroid effect periods cos mine been heavy and irregular for a while and i just keep geting parnoid i have somethink else series wrong with me.
Hi i dont really know just all the doctor really told me is my thyroid was basically not functioning at all im on 50 mg levothyroxine and the the doctor gonna ring me up cos covid 19 i cant go and see a specialist so i think i will understand more next week when the doctor ring i dont think they have tested for anythink else yet.
Dose levothyroxine has to be increased slowly upwards in 25mcg steps...retested 6-8 weeks after each dose change
Publish your bloods if you can.
And yes it can go like that to start with while your body adjusts to the new hormone supplement. Stick with it and keep seeing your GP and having regular bloods TSH, T4 and T3. And make sure they do vitamin D too as deficiency is common in under active thyroid patients. Its especially important now going into winter and because of covid-19. Insist on proper bloods, be firm and no compromising!
Hi statty, iv been on it for over a year, I too have problems ,my doctor doesn't understand what I'm talking about, so it's a case of making yourselve better.i take a lot of unprescribed meds, it cost a bit but I feel a lot happier as most of the various things I was having trouble with has either eased or is livable with whilst still taking the poison levo , if you like I can tell you some of the stuff I take, I will leave it up to you xx
Hi can you let me know what you take. Been going to doctors but they also dont seem to understand and now with covid 19 cant see them
You really should not be taking anything until you have had full testing done and identified any deficiencies or alternative conditions you may suffer from. A full set of blood done via Medichecks/Thriva/ other if your GP is unwilling.
Please remember none of us know enough about your medical history to recommend much especially if we have no medical qualifications which most of us do not,p.
Posting your blood test results will enable the most knowledgeable admins/ members to make recommendations for you.
they said they ringing me tmoz about what specialist has said like i say all they told me thyrpid doesnt function and have to google everythink so i dont really know what my symptoms are or if they even related to thyroid and to be honest my muscles have got weaker since ive started medication ill see what doctors say tmoz.
And to be honest with covid 19 u cant see anyone to really explain it to you to be honest i didnt realise how series it was till i started looking at the symptoms so to be fair i feel more anxious now that i know i have it.
Sorry to hear you are so worried about being diagnosed with hypothyroidism. @SlowDragon has given you excellent advice about testing and going forward.
You must have some pretty low T4 and possibly T3 levels to be told your thyroid has packed in. Were you told about antibodies? Do you have Hashimotos/ autoimmune thyroiditis? This is the most common cause of hypo. It is unfortunate you were not diagnosed when your thyroud started to struggle. Still from now on you will be checked and have dies increased until you reach better levels.
To help you work out what is what with symptoms I suggest you make a list of what you currently experiencing and post them, we can help you to know if they fall under the hypo heading or if you may have something else you should contact the GP about.
Not everyone is sent to an endo so even when no pandemic around. I am still waiting for a referral all these years later. Having said that many are diabetes specialists and know even less about hypothyroidism than our GPs . I have never been referred, however I am diabetic and know from that endo how little he knew about thyroud health.
Try not to worry and any time you have a question post on here and you will get lots of really helpful advice. Take care.
Cheers erm iregular periods heavy mestraual cyle erm achy arms and legs aswell as my joints migranes to be honest akot of symptoms have started when i started taking the tablets which i found really unusual. Ill found out the crack tmorrow and i will let you know.
Not what you're looking for?
You may also like...
onto the 25mg but I'm still not feeling better and I seem to be worse in the morning. I had my...
dizziness etc - have calmed down, but are still present. I still have no energy and often feel low....
prescribed medication. The medication made me feel a million times worse. My joints hurt, I was...
am only 57 and feel terrible. Joint pain and lethargy getting worse.
Thank you very much.
dazed , not as much throbbing in throat , and could feel libido returning, also not as much brain...